Vancouver Island family issues warning after toddler overdoses on morphine

London Drugs is apologizing for a human error that resulted in three-year-old Charlie Cherriere taking five times the amount of the drug he was prescribed. He survived due to his mother's quick action, but his family is advocating for others to be vigilant with prescriptions.

Pharmacy error leads to three-year-old taking too much of the drug after surgery

Charlie Cherriere at home in Shawnigan Lake, B.C. He was rushed to hospital after he was accidentally given too much morphine following tonsil surgery. (CHEK News)

London Drugs is apologizing for a human error that resulted in a three-year-old on Vancouver Island taking five times the amount of morphine he was prescribed.

His family is also now advocating for others to be vigilant with prescriptions.

Charlie Cherriere was prescribed morphine to deal with pain after tonsil surgery in May.

His mom Kate said her son also had his adenoids — glands located in the roof of the mouth — removed and tubes put in his ears at the same time. The family was told by medical staff that it was routine to prescribe morphine for his discomfort.

'Head flopped right back'

His parents filled the prescription at London Drugs at Victoria's Tillicum Mall, and were given the medication without consultation with a pharmacist.

"We thought it was odd, we talked about it that night that it was strange to get given a bag of narcotics for a toddler and nobody talked to us about it," said Kate.

The family, which lives in Shawnigan Lake, a 50-minute drive from Victoria, read the instructions and administered the medication, but the next morning noticed some strange symptoms in Charlie.

Kate Cherriere says that her son Charlie could have died from being administered the amount of morphine he was given in his prescription from London Drugs. (CHEK News)

"My husband picked him up and his head flopped right back. It's something you'll never get out of your head," said Kate about her son who was unresponsive and not breathing properly.

They then got Charlie to Victoria General Hospital where doctors confirmed that the toddler was suffering from an opioid overdose.

He was stabilized with naloxone and has recovered.

The Cherrieres said doctors discovered that the morphine prescription on the bottle was wrong and five times the dosage intended.

'Makes our hearts stop'

London Drugs says human error caused the incorrect dose.

"Something like this makes our hearts stop. We've definitely taken a learning. We are moving forward so this doesn't happen again," said London Drugs pharmacy general manager Chris Chiew.

The company has apologized to the family and says it will pay for the Cherriere's medical costs. 

Charlie Cherriere, pictured with his father Cory, has completely recovered from an accidental morphine overdose in May 2018. (CHEK News)

The family says the B.C.'s College of Pharmacists also conducted an investigation into the incident.

With files from CHEK News.

Corrections

  • A previous version of this story said the Cherrieres noticed behavioural changes in their son immediately after giving him morphine, and that Kate Cherriere administered naloxone. In fact, the Cherrieres noticed the behavioural changes the following morning and Charlie was given naloxone in hospital.
    Oct 15, 2018 10:35 AM PT